Meningitis outbreak expands to 47 cases in seven states

Oct 5, 2012 (CIDRAP News) – A fungal meningitis outbreak linked to steroid injections for back pain has grown to 47 in seven states, 12 more than reported yesterday, the Centers for Disease Control and Prevention (CDC) said today. The death toll remained at five.

Michigan was added to the list of affected states today, with four cases. Other states with cases are Tennessee, 29; Virginia, 6; Indiana, 3; Florida, 2; Maryland, 2, and North Carolina, 1.

Patients have suffered various symptoms, including those of a rare form of fungal meningitis and stroke, the CDC said in an e-mailed press release. Fungus, including Aspergillus and Exserohilum, has been found in smaples from nine patients. The infections are not contagious.

The problem has been linked to New England Compounding Center (NECC) in Framingham, Mass., which on Oct 3 stopped production and recalled all prednisolone acetate and other drugs prepared for injections in and around the spinal cord (intrathecal administration), the CDC said.

The agency released a list of 75 healthcare facilities in 23 states that it said received contaminated products.

Amplifying a message issued yesterday, Benjamin Park, MD, medical officer in the CDC's Mycotic Diseases Branch, said in the press release, "All patients who may have received these medications need to be tracked down immediately. . . . It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved."

The agency also released guidance for clinicians and for patients concerning the recalled products. In addition, the CDC activated its Emergency Operations Center in an effort to maximize the response and ensure that its recommendations are distributed as widely as possible.

The statement identified the three lots of methylprednisolone acetate from NECC that are the focus of concern:

  • Methylprednisolone acetate (PF) 80 mg/ml injection, Lot #05212012@68, BUD 11/17/2012
  • Methylprednisolone acetate (PF) 80 mg/ml injection, Lot #06292012@26, BUD 12/26/2012
  • Methylprednisolone acetate (PF) 80 mg/ml injection, Lot #08102012@51, BUD 2/6/2013

The agency said patients who have had an epidural steroid injection since July should contact their healthcare provider if they have any of these symptoms: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness, or slurred speech.

The US Food and Drug Administration (FDA) reported yesterday that it found fungal contamination in a sealed vial of methylprednisolone acetate collected from NECC. In a statement today, the FDA said it is working with other federal and state agencies to determine if the fungus found in the product matches the organism found in patients.

The FDA reiterated its advice issued yesterday that healthcare providers and consumers avoid using any NECC products for now.

See also:

Oct 5 CDC outbreak update

Oct 5 FDA statement

CDC list of facilities that received NECC methylprednisolone acetate

FDA list of products recalled by NECC

Gift Opportunity

Ebola and Emerging Infectious Disease Fund

Your support is critical to ensure CIDRAP's capacity to respond.  Your gift in any amount is deeply appreciated.

Newsletter Sign-up

Get news & practices.

Sign up now»

OUR UNDERWRITERS

Unrestricted financial support provided by

Bentson Foundation 3M United Health Foundation Gilead Become an underwriter»